MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH WAGNER SL REVISION, TRIAL STEM, DISTAL, 15; HIP INSTRUMENT

ZIMMER SWITZERLAND MANUFACTURING GMBH WAGNER SL REVISION, TRIAL STEM, DISTAL, 15; HIP INSTRUMENT
Model Number N/A
Medical Device Problem Codes Fracture (1260); Mechanical Problem (1384); Mechanical Jam (2983)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: wagner sl revision, screw for trial stem, l 225; catalog#: 01.00109.805; lot#: unknown hexagonal wrench, 3.5 mm; catalog#: 791584; lot#: 14967160 wagner sl revision, trial stem, proximal, l 190; catalog#: 01.00109.810; lot#: 14013306 wagner sl revision hip stem, uncemented, 15/190, taper 12/14; catalog#: 01.00101.915; lot#: 2923798 biolox delta, ceramic femoral head, m, 36/0, taper 12/14; catalog#: 00-8775-036-02; lot#: 3052997.Therapy date: unknown.The manufacturer received other source documents for review.The manufacturer received the device for investigation.Where lot numbers were received for the devices, the device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
During a surgery, the threaded piece got stuck in the stem trial and the handle fractured when the surgeon tried to remove it.The surgery was completed with a second set of instruments.Note: the implantation and explantation dates are left empty as the device involved in this complaint is an instrument.Hence, no expiration date is captured, for the same reason.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected and additional information.Additional: d9, h2, h6.Correction: b4, g3, g6, h10.Event description: it was reported that during surgery the wagner trial stem could no longer be disassembled and the tip of the hexagonal wrench broke.The surgery was completed with a second set of instruments.No parts remained in the patient and there was no surgical delay.Review of received data: - no medical data relevant to the case has been received.- due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.Product evaluation: - visual examination: the assembled sl trial stem, consisting of the distal and proximal trial stems and the screw connecting both stems, as well as the hexagonal wrench were returned for examination.The hexagonal wrench has a broken off tip, which was not returned.The edges of the hexagonal screw head visible at the proximal end of the assembled trial stem are deformed and abraded.The screw can no longer be removed, making it impossible to disassemble the proximal and distal stems.The distal and proximal stems are inconspicuous.Review of product documentation: - device purpose: all involved devices are intended for treatment.- product compatibility: it was reported that a screw for a proximal trial stem of length 225 was used together with a proximal trial stem of length 190.According to the ordering information and the surgical technique for the wagner sl revision hip stem system this product combination is not approved by zimmer biomet, as the screw length must match with the length of the proximal trial stem.- dhr review: review of the device history records, of the devices with known lot number, identified no deviations or anomalies during manufacturing.Conclusion: it was reported that during surgery the wagner trial stem could no longer be disassembled and the tip of the hexagonal wrench broke.The surgery was completed with a second set of instruments.No parts remained in the patient and there was no surgical delay.The quality records of the devices with known lot number show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a nonconformance or a complaint out of box (coob).Based on the investigation the most likely cause of the screw jamming in the trial stem is the unequal size of the 225 screw and the 190 proximal trial stem.Due to the longer screw, the upper and lower threads of the screw simultaneously screw into the threads of the proximal and distal trial stem, causing jamming.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
No change to previously reported event.

Brand Name
WAGNER SL REVISION, TRIAL STEM, DISTAL, 15
Common Device Name
HIP INSTRUMENT
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key12251491
Report Number0009613350-2021-00361
Device Sequence Number17103611
Product Code LXH
UDI-Device Identifier00889024277816
UDI-Public00889024277816
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number01.00109.115
Device Lot Number14944222
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/11/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/01/2021
Supplement Date Received by Manufacturer09/17/2021
Initial Report FDA Received Date07/30/2021
Supplement Report FDA Received Date09/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE.
Outcome Attributed to Adverse Event Hospitalization;